Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Tucson, AZ

July 29, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2019, 4:43 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 4:43 PM MST (23:43 UTC)
Expired
Jul 29, 2019, 6:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS55 KTWC 292343
FFWTWC
AZC019-300145-
/O.NEW.KTWC.FF.W.0008.190729T2343Z-190730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
443 PM MST Mon Jul 29 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 645 PM MST.

* At 441 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain near Saguaro National Park East 
  and Redington Pass. Storms were moving west at 10 mph. Gages were 
  reporting rainfall amounts over 3/4 of an inch in 15 minutes with 
  totals over 1 inch. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Saguaro National Park East.

This includes the following streams and drainages...Agua Caliente
Wash...Chimney Rock Creek and Tanque Verde Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3236 11054 3226 11048 3221 11065 3235 11069

$$

Meyer
2 follow-up statements
392 
WGUS75 KTWC 300047
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
547 PM MST Mon Jul 29 2019

AZC019-300145-
/O.CON.KTWC.FF.W.0008.000000T0000Z-190730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
547 PM MST Mon Jul 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
EASTERN PIMA COUNTY...

At 545 PM MST, rainfall was decreasing in the Redington Pass and 
northern Rincon area northeast of Tucson. Earlier gage reports 
ranged from 1 to 1.77 inches with amounts over .75 in 15 minutes. 
Heavy runoff will continue into the early evening with the Flash 
Flooding threat remaining high.

Some locations that will experience flooding include...
Saguaro National Park East.

This includes the following streams and drainages...Agua Caliente
Wash...Chimney Rock Creek and Tanque Verde Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3236 11054 3226 11048 3221 11065 3235 11069

$$

Meyer
654 
WGUS75 KTWC 300151
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
651 PM MST Mon Jul 29 2019

AZC019-300200-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-190730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
651 PM MST Mon Jul 29 2019

...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS EXPIRED...

The heavy rain has ended in the Redington Pass and Rincon Mountain 
area. Flooding is no longer expected to pose a threat, although 
heavy flow will continue in some normally dry streambeds and washes. 
Please continue to heed any remaining road closures.

LAT...LON 3236 11054 3226 11048 3221 11065 3235 11069

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:57 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 PM MST Mon Jul 29 2019

.SYNOPSIS...An active period of shower and thunderstorm
thunderstorm activity will continue through Wednesday,
later today and continue through Wednesday, with a bit less
thunderstorm coverage to end the week. High temperatures will
moderate to near normal levels Tuesday, then below normal Wednesday
before warming again later in the week and the weekend.

&&

.DISCUSSION...The active period that we've been discussing over the
past few days is just starting to get underway this afternoon. GPS
PWAT values currently average about 1.25" to 1.50" across the
forecast area. The mid/upper level high is now located near the Four
Corners which has turned our mid level steering flow into a more
favorable easterly direction. Latest visible satellite imagery shows
skies have adequately cleared across most of southeast Arizona with
good solar insolation. Shower and thunderstorm development has been
a bit slow to get started but we are seeing a few storms now
developing over the higher terrain of Cochise County and the Gila
region of New Mexico that is pushing westward. Latest CAMs are in
good agreement on depicting scattered showers and thunderstorms
primarily across Graham, Greenlee, Santa Cruz and Cochise County
through much of the afternoon. The mid level steering flow of around
15 kts will push these storms west into eastern Pinal, eastern
Pima and Santa Cruz counties by late this afternoon and early this
evening. Still some uncertainty on just how strong these storms will
be as they push into the lower elevations but with MLCAPE values of
around 1000 J/kg and DCAPE of 1000 J/kg, a few of the storms
will be strong perhaps severe with gusty outflow winds later this
afternoon. Will maintain the mention of blowing dust to the north
and west of Tucson this evening but confidence is still low on this
scenario. Meanwhile, with the aforementioned mid level steering flow
of around 15 kts, some of these storms will be heavy rainers but
given the motion, rain amounts of greater than 1 inch per hour and
thus the flash flood threat would be localized in nature. Residual
shower activity with a few embedded thunderstorms are expected to
continue well into the evening and overnight hours aided by the
anomalously deep moisture and an inverted trough.

For Tuesday, deep moisture will be entrenched across southeast
Arizona with PWAT values ranging from about 1.25 inches
along the New Mexico border to around 2 inches in the
Western Deserts. PWAT levels from Tucson westward will be
1 to 2 sigma above the mean for this time of year. The biggest
uncertainty will be just how much clearing from any overnight
convection occurs helping to result in greater instability and
renewed convective development. We do think that the 15-20 kts
mid level steering flow should be enough to result in some areas of
clearing but confidence is still below average. Given the
aforementioned mid level flow, the quicker movement of these storms
should preclude widespread flash flooding issues but a few storms
may result in areas of localized flash flooding. Areas of blowing
dust will also be possible Tuesday afternoon to the north and west
of Tucson.

The flow becomes more southerly on Wednesday as the larger scale
feature/inverted trough shifts to the north into northern Arizona.
As deep moisture remains, it will once again be a favorable setup
for showers and thunderstorms but there is no evident larger scale
forcing which could result in lesser coverage overall. With that
said, storm motions are expected to slow down slightly on Wednesday
which could enhance the heavy rain risk with the storms that do
develop.

Thereafter, the mid/upper level high is progged to remain over New
Mexico or near the New Mexico/Arizona border with general
southeasterly flow as PWAT values lower to near normal values for
early August. While the period from Thursday into the weekend is
overall shaping to be less active than the period through Wednesday,
it will be close to climatological normals for this time of year
with isolated to scattered showers and thunderstorms with the best
coverage to the south and east of Tucson.

Temperatures are expected to cool to seasonal normal Tuesday.
Wednesday is shaping up to be the coolest day with highs about 5
degrees below normal before warming up starting Thursday with highs
a few degrees above normal for the weekend.

&&

.AVIATION...Valid through 31/00Z.
SHRA/TSRA continue to develop this afternoon becoming scattered to
numerous during the evening. Models indicate that activity will be
slow to dissipate overnight, with widespread SHRA/TSRA blossoming
again tomorrow afternoon. Wind gusts of over 40 kts possible along
with brief MVFR cigs/vsbys with any afternoon/evening storms.
Outside of TSRA winds, expect generally WLY-NWLY winds 10-15 kts
during the afternoon then becoming light and variable again
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With high pressure now in a more favorable
position, widespread thunderstorms will continue to develop each day
through Wednesday. This added moisture brings high temperatures
below normal Tuesday through Thursday, with minimum RHs that hover
in the 30s across the lower deserts. Later in the week, southeast
Arizona transitions into a slightly drier pattern that will still
feature the daily cycle of thunderstorms. 20-ft winds generally
follow diurnal trends at less than 15 mph except near thunderstorms
where gusty and erratic winds above 40 mph will be possible.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 2:28 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
228 PM MST Mon Jul 29 2019

AZZ503-513-292215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
228 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 315 PM MST...

At 228 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Nogales International Airport, or 11 miles east of
Nogales, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park, Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 11100 3152 11048 3133 11052 3134 11108
TIME...MOT...LOC 2128Z 078DEG 12KT 3134 11074

GL
Special weather statement, Jul 29, 2:40 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Mon Jul 29 2019

AZZ509-510-292230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
240 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
330 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue, or 30 miles north of Clifton, moving southwest at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Blue, Hannagan Meadow and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3371 10904 3349 10905 3331 10945 3369 10947
      3371 10945 3371 10941 3373 10935 3374 10937
      3376 10935 3378 10929 3378 10905
TIME...MOT...LOC 2139Z 067DEG 14KT 3357 10912

Meyer
Special weather statement, Jul 29, 3:33 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Mon Jul 29 2019

AZZ509-510-292315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
333 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND GREENLEE
COUNTIES UNTIL 415 PM MST...

At 332 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 20 miles southwest of Hannagan Meadow, or 35 miles
northwest of Clifton, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Safford, Clifton, Solomon, Morenci, Blue, Hannagan Meadow, Safford
Regional Airport, York, Three Way, Point-Of-Pines, Guthrie and Rose
Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 10955 3324 11016 3354 10964 3362 10953
      3373 10935 3359 10905 3302 10905
TIME...MOT...LOC 2232Z 054DEG 36KT 3346 10961
Special weather statement, Jul 29, 3:58 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Mon Jul 29 2019

AZZ508-512-292345-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
358 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Chiricahua National Monument, or 26 miles southeast of
Willcox, moving west at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sunizona and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10943 3190 10940 3178 10979 3209 10982
TIME...MOT...LOC 2258Z 081DEG 10KT 3199 10951

Meyer
Special weather statement, Jul 29, 4:06 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Mon Jul 29 2019

AZZ504-507-514-292345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...

At 404 PM MST, Doppler radar was tracking strong thunderstorms 10 to
15 miles east of Saguaro National Park East, or 20 miles west and
northwest of Benson, moving west at 10 mph.

Winds in excess of 45 mph and small hail will be possible with these
storms.

Locations impacted include...
Tanque Verde, Saguaro National Park East, Mescal and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3242 11037 3201 11027 3192 11057 3240 11077
TIME...MOT...LOC 2304Z 081DEG 10KT 3222 11051

Meyer
Special weather statement, Jul 29, 4:15 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST Mon Jul 29 2019

AZZ506-509>511-292345-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
415 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EAST CENTRAL PINAL AND
WEST CENTRAL GREENLEE COUNTIES UNTIL 445 PM MST...

At 412 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms approaching the towns of Safford , Fort Thomas and
Bylas from the northwest. These storms were moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, Fort Thomas, Point-Of-Pines, Calva,
Klondyke, Swift Trail Junction, Fort Grant, Mount Graham, Bonita and
Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3359 10956 3245 10936 3244 11006 3301 11055
TIME...MOT...LOC 2312Z 046DEG 14KT 3303 10961

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:28 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 29, 2:40 PM MSTSpecial Weather StatementTWCGreenlee50 min
Jul 29, 2:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 29, 3:33 PM MSTSpecial Weather StatementTWCGreenlee42 min
Jul 29, 3:58 PM MSTSpecial Weather StatementTWCCochise47 min
Jul 29, 4:06 PM MSTSpecial Weather StatementTWC39 min
Jul 29, 4:15 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 29, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 29, 4:46 PM MSTSevere Thunderstorm WarningTWCGraham29 min
Jul 29, 4:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.